Local anesthetic toxicity
Local anesthetic toxicity is related to high plasma levels of local anesthetic found in:
1 -drug overdose.
2-direct intravascular injection.
3 -rapid absorption/injection into a highly vascular area, e.g.
4 -continuous infusion of local anesthetic.
4 -cumulative effect of multiple injections.
Maximum recommended doses of common agents
with vasoconstrictor 2mg/kg
with vasoconstrictor 6mg/kg
with vasoconstrictor 8mg/kg
Symptoms and signs of toxicity:
Tingling around the mouth
Altered conscious state
Potentially fatal toxicity
Stop injection or infusion as appropriate.
Treatment of adverse local anesthetic toxicity depends on their severity.
Minor reactions can be allowed to resolve spontaneously.
Local anesthetic-induced seizures should be managed by protecting the airway and providing oxygen.
Seizures may be terminated with intravenous thiopental, midazolam, or prpofol.
If local anesthetic intoxication produce cardiac arrest, the guide lines for advanced cardiac life support (ACLS) are reasonable.
Amidarone and vasopressin are suggested for lidocaine and epinephrine, respectively.
With unresponsive bupivacaine cardiac toxicity, intravenous lipid or cardiopulmonary bypass may be considered.